Alert archive / Illinois / Areal Flood Advisories in 2021
Areal Flood Advisory 71, NWS St. Louis, MO
NWS St. Louis, MO issued this areal flood advisory at Jul 29, 2021, 10:54 PM CDT for Calhoun County, Greene County, Jersey County, Illinois. It was in force for 3 hr.
The area
The outline as issued.
The facts
- Issued
- Jul 29, 2021, 10:54 PM CDT (03:54 UTC)
- Expired
- Jul 30, 2021, 2:00 AM CDT
- In force
- 3 hr
- Issued by
- NWS St. Louis, MO
- Area
- Storm-based polygon
Counties Calhoun County, IL, Greene County, IL, Jersey County, IL
The radar
The St Louis radar (KLSX), 65 km from the middle of the area, began a volume at 03:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 3.9 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1257 J/kg
- Mixed-layer CIN
- -140 J/kg
- Mixed-layer LCL
- 1185 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- -4 m²/s²
- 0-3 km storm-relative helicity
- 88 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 4.1
The text
As transmitted.
797 WGUS83 KLSX 300354 FLSLSX Flood Advisory National Weather Service St Louis MO 1054 PM CDT Thu Jul 29 2021 ILC013-061-083-300700- /O.NEW.KLSX.FA.Y.0071.210730T0354Z-210730T0700Z/ /00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Calhoun IL-Greene IL-Jersey IL- 1054 PM CDT Thu Jul 29 2021 The National Weather Service in St Louis has issued a * Small Stream Flood Advisory for... North central Calhoun County in southwestern Illinois... Southwestern Greene County in southwestern Illinois... West central Jersey County in southwestern Illinois... * Until 200 AM CDT. * At 1052 PM CDT, Doppler radar indicated heavy rain due to thunderstorms. This will cause small stream flooding in the advisory area. Up to three inches of rain have already fallen. Additional rainfall will be minimal as main area of storms has moved southeast of the area. * Some locations that will experience flooding include... Hardin, Kampsville, Eldred, Haypress, Woody and Michael. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be especially cautious at night when it is harder to recognize the dangers of flooding. Excessive runoff from heavy rainfall will cause flooding of small creeks and streams, country roads, farmland, and other low lying spots. && LAT...LON 3937 9049 3915 9040 3910 9060 3936 9071 $$ Byrd
What forecasters said that day
The local office's own words before this areal flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this areal flood advisory went out at Jul 29, 10:42 PM CDT, 12 minutes earlier.
Area forecast discussion, Jul 29, 10:42 PM CDT, 12 minutes before
Area Forecast Discussion...Updated Aviation National Weather Service Saint Louis MO 1042 PM CDT Thu Jul 29 2021 .UPDATE... Issued at 816 PM CDT Thu Jul 29 2021 Effective bulk shear of 20 kts or less, warm mid-levels, and a lack of robust upper-level forcing have limited updraft strength and kept the threat of severe storms this evening low. With none of these conditions expected to improve overnight and instability decreasing somewhat, the threat of severe weather will remain low. The cold front responsible for the ongoing showers and thunderstorms is pivoting over the CWA, with the portion of the front over Illinois progressing southward faster than the portion over Missouri. This paired with weak flow aloft has caused storms to be slow moving in Missouri, and some storm training has already occurred. These storms have been efficient rain producers given the 1.5-2" precipitable water values over the CWA, and all these factors combine to produce the threat of isolated flash flooding mainly over Missouri through tonight. Elmore && .SHORT TERM... (Through Late Friday Night) Issued at 354 PM CDT Thu Jul 29 2021 Currently, an upper-level trough is digging equatorward across the eastern United States as a ridge remains anchored over the western half of the country. A shortwave rounding the base of the trough is sending a cold front through the Midwest, and this front is currently along the Missouri-Iowa border extending into central Illinois. South of this front, the atmosphere has become quite unstable, as 5,000+ J/kg of SBCAPE is noted on SPC mesoanalysis. As the front pushes further south into this unstable airmass, convection is expected to form along the front. With better upper- level support further eastward, convection is expected to remain isolated to scattered. Effective bulk shear is around 20-25 kts, leading to storms that form to carry a threat of damaging wind gusts and hail mainly across northeastern Missouri and west-central Illinois. As we get into the overnight hours, instability will wane, leading to a decrease in strength and coverage of convection as the front pushes further south toward the I-70 corridor. As for temperatures this afternoon and evening, despite convective debris and cirrus from convection in central Illinois, current temperatures and dew points have lead to heat index values area-wide 100-110. Therefore, the current heat advisory remains on track through this evening. For tomorrow, the cold front is expected to be positioned northwest to southeast across portions of central and southeastern Missouri. During peak heating, MUCAPE of roughly 2,000-3,000 J/kg will reside along this boundary, with lesser amounts just behind the front thanks to residual boundary layer moisture. Subtle shortwaves in the flow may tap into this instability and form isolated convection along and just behind the front. With a lack of more robust forcing and 0-6 km bulk shear around 20 kts, convection is expected to be weak and short lived. If the front is able to push further southwestward, the focus for convection may be just outside of the CWA. Regardless, confidence is high that there will be plenty of dry time during the day tomorrow. With guidance consensus having the front just on the edge of the CWA or further southwest during peak heating, I've bumped temperatures down a degree or two. Dew points will be lower behind the front as well, and heat index values at or above 100 are not likely, so we will not be extending the current heat advisory. Elmore .LONG TERM... (Saturday through Next Thursday) Issued at 354 PM CDT Thu Jul 29 2021 Friday evening, convection is expected to develop upstream of the CWA across Nebraska and Iowa at the nose of a low level jet and track southeastward along the front. Some model guidance has the front pivoting a little northward into western portions of our CWA ahead of this convection. Marginal instability and shear will be present south of this boundary as convection enters Missouri, posing a low risk of severe storms in central Missouri late Friday night/early Saturday morning. If the front remains a little further south, the severe threat will be mitigated in the CWA. Regardless of front's positioning, confidence is high in widespread rain along and behind the front early Saturday morning and through the day on Saturday as a shortwave traverses the Middle Mississippi Valley. High precipitable water and warm cloud depths will allow for efficient rain fall, potentially leading to a isolated flood threat if heavier rain is able to train over the same location. Confidence remains high that the initial shortwave and subsequent shortwaves through Sunday morning will push the front and rain southward, decreasing the chance of rain from north to south early Sunday. Through the remainder of the period, ensembles have the eastern trough holding, keeping the CWA in northwest flow aloft and an area of high pressure anchored over the Midwest. This surface high will keep easterly/northeasterly flow across the CWA, which will hold relatively lower temperatures and humidity over the area. This cooler solution is supported by current ensemble means for surface temperatures, giving me confidence in break from the heat and a mostly dry forecast. Elmore && .AVIATION... (For the 06z TAFs through 06z Friday Night) Issued at 1029 PM CDT Thu Jul 29 2021 A cold front extended from OH west to just north of STL and also just north of MCI. Scattered showers and storms near this front will impact COU and the St Louis metro area until around 07Z Friday. Most of the convection should weaken and shift south of the taf sites by early Friday morning as the front shifts south- southwestward. VFR low-mid cloudiness can be expected on Friday with east-northeast winds. SPECIFICS FOR KSTL: A cold front extended from OH west to just north of STL and also just north of MCI. Scattered showers and storms near this front will impact STL until around 07Z Friday. Most of the convection should weaken and shift south of the STL area by early Friday morning as the front shifts south- southwestward. VFR low-mid cloudiness can be expected on Friday with east-northeast winds. Another round of showers/storms may move into STL late Friday night. GKS && .PRELIMINARY POINT TEMPS/POPS... Saint Louis 75 87 67 78 / 90 10 30 70 Quincy 70 83 64 73 / 50 5 60 80 Columbia 74 88 70 81 / 40 20 30 60 Jefferson City 75 89 71 84 / 30 20 30 50 Salem 70 84 63 76 / 60 5 20 60 Farmington 72 88 66 85 / 20 20 10 40 && .LSX WATCHES/WARNINGS/ADVISORIES... MO...None. IL...None. && WFO LSX
Hazardous weather outlook, Jul 29, 8:59 PM CDT, 1 hour 55 minutes before
Hazardous Weather Outlook National Weather Service Saint Louis MO 859 PM CDT Thu Jul 29 2021 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-310200- Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO- Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO- Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO- Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO- Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL- Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO- Saint Clair-Saint Francois MO-Saint Louis City MO-Saint Louis MO- Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO- 859 PM CDT Thu Jul 29 2021 This Hazardous Weather Outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Tonight. Isolated to scattered thunderstorms are expected overnight. The primary threat with these storms is heavy rainfall and an isolated damaging wind gust. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Thunderstorms are possible through Sunday. A few of these storms may result in locally heavy rainfall. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report damaging wind gusts and flooding to NWS St. Louis. Elmore
In the hours before
Local storm report, Jul 29, 7:29 PM CDT, 3 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
729 PM CDT THU JUL 29 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0717 PM HAIL 4 S THE LANDING 39.50N 91.67W
07/29/2021 E0.25 INCH RALLS MO LAW ENFORCEMENT
&&
JPGLocal storm report, Jul 29, 9:52 PM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
952 PM CDT THU JUL 29 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 PM HEAVY RAIN 2 N HOLLIDAY 39.53N 92.13W
07/29/2021 M2.35 INCH MONROE MO OFFICIAL NWS OBS
RAINFALL SINCE 7 PM.
&&
MABLocal storm report, Jul 29, 10:19 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1019 PM CDT THU JUL 29 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1018 PM HEAVY RAIN 4 SSW STOUTSVILLE 39.50N 91.87W
07/29/2021 M1.65 INCH MONROE MO TRAINED SPOTTER
&&
BRITTThe office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 29, 9:56 PM CDT | Severe Thunderstorm Warning | LSX | Bond, Macoupin, Madison, Montgomery | 34 min |
Nearby
Areal Flood Advisories in Illinois, 2021Every areal flood advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.